New Mexico, 2018

Wildfire and Hail in New Mexico, May 15, 2018

May 15, 2018 · NWS ABQ · 2 events in 2 counties and zones

A moist, back door frontal boundary shifted southwest into northeastern New Mexico during the early morning of May 15th. Meanwhile, a broad area of upper level low pressure over the Great Basin was spreading very dry, southwest flow over the remainder of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist, back door frontal boundary shifted southwest into northeastern New Mexico during the early morning of May 15th. Meanwhile, a broad area of upper level low pressure over the Great Basin was spreading very dry, southwest flow over the remainder of New Mexico. Sufficient moisture and instability in this pattern allowed showers and thunderstorms to form along the east slopes of the Sangre de Cristo Mountains during the early afternoon hours. A few of these storms became strong to locally severe as they moved eastward across the eastern plains of New Mexico. The strongest cells moved through the area from eastern San Miguel County into Quay County where penny size hail and heavy rainfall was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 10:31 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 15, 10:31 AM MST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Tue May 15 2018

.AVIATION...
18Z TAF CYCLE
Areas of MVFR cigs are persisting across northeast NM late this
morning. These low clouds will slowly erode this afternoon. A back
door front has pushed through much of the plains and just pushed into
KSAF. This front will retreat northeastward today as daytime mixing
occurs. However, SHRA and TSRA are expected to develop around 20Z
along the east slopes of the Sangre de Cristo Mountains where the
moisture behind the front has banked up. Showers and thunderstorms,
some severe with GR and gusts >50kt, will shift eastward across the
northeast plains through approximately 01-02Z. The remainder of the
area will remain dry with southwest breezes. After the storms move
into the OK/TX panhandle, the front, aided by convective outflows,
will shift back toward the south and west, perhaps resulting in an
east and southeast canyon wind at KABQ and KSAF, respectively.
Additionally, low cigs are expected to redevelop across northeast NM.

34

&&

.PREV DISCUSSION...305 AM MDT Tue May 15 2018...
.SYNOPSIS...
Dry warm weather continues for much of New Mexico, with the exception
of the northeast plains where a backdoor front will bring cooler
temperatures and a isolated to scattered thunderstorms this
afternoon. A storm or two could become severe over the northeast
plains. Above normal temperatures will remain with southwest winds
calming by Wednesday. Winds pick back up Thursday with temperatures
dropping back to near normal across western and central New Mexico
Friday and Saturday. Critical fire weather makes a return across
eastern New Mexico Thursday and Friday as a result of the increased
winds and above normal temperatures.

&&

.DISCUSSION...
The upper low over the Great Basin of NV continues to fill/weaken,
while a backdoor bdry will bring sensible weather to portions of
northeastern NM this morning. Low clouds and a few light sprinkles
will be the main noticeable impacts this morning mainly for Colfax
and Union counties. Highs across the far NE will remain near to
slightly below normal today. The moisture surge of higher Td's is
extending further south along the TX border to Clovis/Portales where
dewpoints are now in the low 50s. A line of convection has flared up
over southeastern CO stretching into KS, but this is not expected to
push south into NM. The backdoor bdry will push to the central
highlands and up the east slopes of the Sangre's where a few
afternoon t-storms will fire off today.

There is enough instability and shear with sfc based CAPE 1500-2300
J/kg and shear upwards of 40+ kts at Clayton to allow for a few
isolated severe t-storms this afternoon and evening. Storm activity
looks to fire off the east slopes of the Sangre's, moving off the
ENE over the northeastern plains this evening. The rest of NM will
remain warm and dry with SW winds mixing down in the afternoon.

The sfc moisture bdry across the east pushes a bit further west and
south Wednesday morning to the central highlands. Models have backed
off from having the bdry push through the ctrl mtn chain, therefore
humidity recoveries for the middle RGV don't look as good as they
once did. The upper low over the Great Basin will be absorbed into a
second upper low off the CA coastline with a ridge building over NM.
Highs will climb a few more degrees Wednesday with all areas several
to 12F above normal. Afternoon convection looks to stay over TX, but
cannot rule out a stray storm over far NE New Mexico Wednesday.

Dry SW flow restrengthens over NM Thursday with elevated-critical
fire weather (see Fire Wx Discussion), with stronger SW winds Friday.
Highs will fall Thursday and Fri across the west, but only by a few
degrees. The upper low opens to a trough as it moves over the central
Rockies late Friday, kicking down a potent backdoor front late
Saturday into Sunday. This is where the pattern hopefully changes.
Both the GFS and ECMWF have shown for a few runs now a good push of
this backdoor bdry into western NM late weekend with increased
chances for wetting precip. However, this far out the forecast is
cautiously optimistic.

24

&&

.FIRE WEATHER...
A moist back door frontal boundary shifting into northeastern NM
this morning will set the stage for showers and thunderstorms this
afternoon. Storms are expected to fire up along the lee of the
Sangre de Cristo Mts by 2 pm then shift eastward across the high
plains through the early evening. A mix of wet and dry storms are
more likely initially before transitioning wetter while progressing
eastward. A few storms may even become strong over the northeast
plains. Elsewhere over central and western NM, very dry and warm
conditions will persist with lighter winds overall compared to the
past several days.

Low level moisture is expected to shift westward again tonight to
the central mt chain and potentially the Rio Grande Valley by
Wednesday morning. Excellent recoveries will occur over the eastern
plains with poor to fair values across the west. A shortwave ridge
will crest over NM Wednesday afternoon and force low level moisture
eastward into west TX. Winds will be the lightest of the week
beneath the ridge however temperatures will trend above normal with
widespread 6 haines. Single digit humidities will occur across all
of central and western NM.

Even drier air will overspread the region Thursday and Friday as the
ridge breaks down into TX and stronger southwest flow develops over
NM. Widespread poor to fair recoveries will lead into several hours
of single digit humidities Thursday and Friday. Critical fire wx
conditions are most likely over the northeast highlands and perhaps
the Sandia, Manzano, and Gallinas Mts Thursday. There is still some
uncertainty for the northeast plains regarding how far east moisture
is scoured into TX. A higher confidence and more widespread critical
fire weather day is expected Friday as an upper wave ejects across
the Four Corners region.

Extended model guidance is still in rather impressive agreement on a
strong back door frontal boundary entering eastern NM Saturday with
much higher moisture and cooler temperatures. This moisture is shown
to surge west through the Rio Grande Valley and perhaps as far west
as the AZ border by Sunday or Monday. The overall pattern becomes
favorable for higher chances of showers and storms for central and
eastern NM Sunday through Tuesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 15, 3:01 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Tue May 15 2018

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
401 AM MDT Tue May 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
evening over northeast New Mexico. Large hail and strong winds will
be the main hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A return of critical fire weather conditions is expected by Thursday,
becoming more widespread across the state Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon for northeast New
Mexico due to a marginal risk for severe weather.

24

The radar

The Cannon AFB radar (KFDX), 48 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 wildfire, 1 hail. Local standard time, as filed.

Wildfire, Albuquerque Metro Area

When
May 15, 12:30 PM MST to 2:00 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Fire Department/Rescue

A brush fire started in the Albuquerque Foothills near the Elena Gallegos Picnic Area and spread to seven acres. Roughly 20 homes were evacuated, 10 homes were threatened, and three homes suffered minor exterior burn damage.

Hail, Quay

When
May 15, 4:23 PM MST to 4:27 PM MST
Where
Quay County, 7.62 mi S of San Jon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.000, -103.340

Penny size hail at Giddy Up Ranch.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745066, 745065.